Kentucky, 2017

Hail and Damaging Wind in Kentucky, May 19, 2017

May 19, 2017 · NWS ILN · 2 events in 2 counties and zones

A warm and unstable air mass was in place across the region ahead of an advancing cold front. This led to scattered thunderstorm development through the afternoon that continued into the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A warm and unstable air mass was in place across the region ahead of an advancing cold front. This led to scattered thunderstorm development through the afternoon that continued into the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 19, 2:50 PM EST, 45 minutes earlier.

Area forecast discussion, May 19, 2:50 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
350 PM EDT Fri May 19 2017

.SYNOPSIS...
A frontal boundary across the region will act as a focus for
scattered showers and thunderstorms today into Saturday. A cold
front will move into the region Sunday, providing a greater
chance for precipitation, before drier and cooler conditions
move into the area on Monday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Showers and thunderstorms have formed just west of the area
today and are quickly approaching as an upper level disturbance
approaches from the west. High res models continue to show
coverage increasing across the forecast area this evening esp
across the frontal zone. CAPE values are around 2000 to 3000
J/kg across the CWA with DCAPE values above 1000 J/kg across the
southeastern zones. Effective shear values are maxed out at 50
kts just north of the front with much lower values south of the
front. Given the strong CAPE and DCAPE values coupled with the
upper level disturbance SPC has issues SVR thunderstorm watch
247 until 3z. Late this evening/ early Saturday morning coverage
will begin to diminish as weak subsidence arrives on the back
side of the shortwave.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Saturday morning the stalled front will sag southwards behind
the shortwave with fog possible across and ahead of the
boundary. Saturday morning the stalled front will begin to lift
north as a warm front. As this happens scattered showers and
thunderstorms will be possible. Saturday afternoon the chance of
thunderstorms will continue as weak shortwave moves in from the
southwest. Saturday night into Sunday morning the upper level
low will rotate northeast towards Minnesota and take on a
negative tilt. As this happens strong upper level divergence
from the RRQ and upper level diffluence from splitting flow will
move into the region. PWATs at this time are also forecasted to
rise to around 1.80". Given the strong signals above have kept
categorical PoPs. Instability will be decreasing at the time but
shear values will be increasing. Thanks to the increasing shear
values SPC has put the area in a slight risk for Day 2.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
It appears that the aforementioned cold front will move slowly east
through our region Sunday into Sunday night. The slow movement is in
part due to the mid level ridge to our east. In either case,
categorical PoPs for showers and thunderstorms can be expected on
Sunday. Precipitation will come to an end behind frontal passage
which should move out of our eastern zones by early Monday morning.
Temperatures will be held down some Sunday due to clouds and pcpn
with cooler air moving in Sunday night behind the front.

Surface high pressure will build into our region on Monday, giving a
period of dry but cooler weather.

The upper level pattern will become highly amplified during the
upcoming week which will eventually lead to a mean mid level trough
setting up residence across the Great Lakes and Ohio Valley. There
continues to be some timing issues with the next cold front to push
through the region Tuesday into Wednesday. A chance of showers will
continue during this period, with thunder possible during the peak
heating of Tuesday into Tuesday evening.

By Thursday, mid level trough will be slow to progress to the east
which may keep a few lingering showers.

Another quick moving system in the northwest flow aloft may bring
another threat for showers Thursday night into Friday.

Below normal temperatures can be expected by mid to late week with
highs only in the 60s Wednesday and Thursday, then perhaps getting
back into the 70s on Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Showers and thunderstorms have formed just west and east of the
TAF sites this afternoon with all locations currently VFR. An
upper level disturbance can currently be seen on WV heading east
with numerous thunderstorms developing out ahead. Latest suite
of high res have these showers and thunderstorms pushing east
and affecting the eastern TAF sites starting around 21z. Inside
heavier thunderstorms IFR or lower restrictions to visibility
will be possible. As the shortwave heads east a brief period of
subsidence will occur. As this happens the weak front will sag
south. Light winds with plenty of moisture will allow fog/ mist
to form. Low ceilings will also be possible (esp. if winds
remain slightly elevated) behind the boundary. The main question
with the cigs vs. fog will be the placement of the boundary.
For now have trended TAFs towards the NAM solution which pushes
the front slightly further south. During the late morning/ early
afternoon Saturday another batch of showers and thunderstorms
will be possible as the warm front lifts north.

OUTLOOK...Thunderstorms with MVFR conditions are possible
through Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines
NEAR TERM...Haines
SHORT TERM...Haines
LONG TERM...Hickman
AVIATION...Haines
Hazardous weather outlook, May 19, 2:56 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
356 PM EDT Fri May 19 2017

OHZ026-034-035-202000-
Hardin-Mercer-Auglaize-
356 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An area of strong to severe thunderstorms are possible late
Saturday night early Sunday morning ahead of an advancing cold
front. Locally heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042>046-051>056-060>065-
070>074-077>082-088-202000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
356 PM EDT Fri May 19 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms will be possible. Damaging winds will be the
primary severe weather threat, although isolated large hail can not
be ruled out. Thunderstorms will also be capable of producing locally
heavy rainfall which may lead to some flooding issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An area of strong to severe thunderstorms are possible late
Saturday night early Sunday morning ahead of an advancing cold
front. Locally heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

In the hours before

Special weather statement, May 19, 2:43 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Wilmington OH
343 PM EDT FRI MAY 19 2017

OHZ043-044-051>053-192030-
Champaign OH-Logan OH-Shelby OH-Clark OH-Miami OH-
343 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SHELBY...WESTERN
CHAMPAIGN...SOUTHWESTERN LOGAN...NORTHWESTERN CLARK AND MIAMI
COUNTIES UNTIL 430 PM EDT...

At 343 PM EDT, radar indicated a strong thunderstorm near St. Paris,
moving northeast at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Troy, Sidney, Piqua, Urbana, Covington, St. Paris, Newport, Bradford,
West Liberty, Fort Loramie, De Graff, Pleasant Hill, Hardin, Quincy,
Russia, Christiansburg, Fletcher, Casstown, Lockington and Thackery.

This includes I-75 in Ohio between mile markers 73 and 95.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4031 8377 4002 8374 4002 8443 4034 8443
TIME...MOT...LOC 1943Z 242DEG 21KT 4016 8406

KC
Special weather statement, May 19, 3:12 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
412 PM EDT FRI MAY 19 2017

INZ074-KYZ091>093-OHZ077-192045-
Dearborn IN-Boone KY-Kenton KY-Campbell KY-Hamilton OH-
412 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DEARBORN...NORTHERN
KENTON...NORTHERN CAMPBELL...NORTHERN BOONE AND WESTERN HAMILTON
COUNTIES UNTIL 445 PM EDT...

At 412 PM EDT, radar indicated a strong thunderstorm over Cleves,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...

Locations impacted include...
Cincinnati, Covington, Norwood, Erlanger, Fort Thomas, Newport,
Sharonville, Blue Ash, Reading, Harrison, North College Hill,
Wyoming, Cheviot, Fort Mitchell, Villa Hills, Highland Heights, Mount
Healthy, Bellevue, Fort Wright and Dayton.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 8.
 I-74 in Ohio between mile markers 3 and 19.
 I-75 in Kentucky between mile markers 187 and 191.
 I-75 in Ohio between mile markers 0 and 15.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3907 8484 3925 8484 3927 8440 3904 8445
TIME...MOT...LOC 2012Z 270DEG 27KT 3916 8475
Special weather statement, May 19, 3:14 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
414 PM EDT FRI MAY 19 2017

OHZ042-051-053-060-061-192045-
Montgomery OH-Darke OH-Preble OH-Clark OH-Miami OH-
414 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PREBLE...
SOUTHEASTERN DARKE...NORTHWESTERN CLARK...NORTHERN MONTGOMERY AND
SOUTHERN MIAMI COUNTIES UNTIL 445 PM EDT...

At 414 PM EDT, radar indicated a strong thunderstorm near Lewisburg,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Dayton, Huber Heights, Troy, Trotwood, Vandalia, Englewood, Tipp
City, New Carlisle, West Milton, Lewisburg, Brown, Riverside,
Clayton, Union, Brookville, Shiloh, Phillipsburg, Verona, Laura and
Potsdam.

This includes the following Interstates...
 I-70 in Ohio between mile markers 13 and 40.
 I-75 in Ohio between mile markers 57 and 73.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4003 8442 4003 8400 3984 8408 3983 8409
      3979 8410 3979 8462
TIME...MOT...LOC 2014Z 263DEG 32KT 3991 8448

KC
Special weather statement, May 19, 3:22 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
422 PM EDT FRI MAY 19 2017

OHZ060-061-070-071-192045-
Montgomery OH-Warren OH-Butler OH-Preble OH-
422 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PREBLE...EASTERN
BUTLER...NORTHWESTERN WARREN AND SOUTH CENTRAL MONTGOMERY COUNTIES
UNTIL 445 PM EDT...

At 422 PM EDT, radar indicated a strong thunderstorm over Seven Mile,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...

Locations impacted include...
Hamilton, Middletown, Fairfield, Mason, Lebanon, Springboro, Monroe,
Trenton, Franklin, Carlisle, South Middletown, Morrow, Seven Mile,
Williamsdale, Four Bridges, Hunter, Wetherington, South Lebanon, New
Miami and Centerville.

This includes the following Interstates...
 I-71 in Ohio between mile markers 25 and 33.
 I-75 in Ohio between mile markers 23 and 41.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3936 8463 3958 8461 3960 8413 3934 8414
TIME...MOT...LOC 2022Z 266DEG 32KT 3946 8455
Special weather statement, May 19, 3:27 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
427 PM EDT FRI MAY 19 2017

OHZ051>053-192115-
Champaign OH-Clark OH-Miami OH-
427 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT CHAMPAIGN...NORTHWESTERN CLARK
AND NORTHEASTERN MIAMI COUNTIES UNTIL 515 PM EDT...

At 426 PM EDT, radar indicated a strong thunderstorm near Troy,
moving east at 35 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Springfield, Urbana, St. Paris, Christiansburg, North Hampton,
Fletcher, Tremont City, Casstown, Mutual, Cable, Thackery, Westville,
Powhattan, Kiser Lake State Park, Millerstown, Catawba Station,
Kennard, Terre Haute, State Route 41 at State Route 235 and Grayson.

This includes I-70 in Ohio near mile marker 63.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3993 8367 3998 8418 4019 8413 4018 8402
      4020 8402 4020 8355
TIME...MOT...LOC 2026Z 273DEG 31KT 4007 8412

KC
Special weather statement, May 19, 3:31 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
431 PM EDT FRI MAY 19 2017

INZ073>075-080-KYZ090-091-192100-
Switzerland IN-Ripley IN-Ohio IN-Dearborn IN-Boone KY-Gallatin KY-
431 PM EDT FRI MAY 19 2017

...A STRONG THUNDERSTORM WILL AFFECT OHIO...SOUTHEASTERN RIPLEY...
SOUTHERN DEARBORN...SWITZERLAND AND CENTRAL GALLATIN COUNTIES UNTIL
500 PM EDT...

At 431 PM EDT, radar indicated a strong thunderstorm 7 miles south of
Dillsboro, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...

Locations impacted include...
Aurora, Rising Sun, Warsaw, Dillsboro, Florence, Pleasant, French,
Hartford, Fairview, Patriot, Center Square, Aberdeen, Steele Bottom,
Markland, Avonburg, Moorefield, Farmers Retreat, Friendship, Quercus
Grove and Mount Sterling.

This includes I-71 in Kentucky between mile markers 64 and 65.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3903 8519 3904 8489 3877 8478 3875 8478
      3877 8520 3884 8520
TIME...MOT...LOC 2031Z 263DEG 26KT 3891 8508

The radar

The Cincinnati radar (KILN), 98 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Grant

When
May 19, 3:35 PM EST to 3:37 PM EST
Where
Grant County, 0.54 mi W of Crittenden
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.780, -84.610

Thunderstorm Wind, Owen

When
May 19, 5:15 PM EST to 5:17 PM EST
Where
Owen County, 1.61 mi SE of Lusbys Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.512, -84.681

Several trees were downed near Dogwalk Road with one falling onto a car port. A barn was also damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690990, 690991.